Author: David Wild
Patients with a physical dependence on opioids can suffer worsening or uncontrolled pain, psychological distress, or have an increased risk for suicide if their opioids are discontinued abruptly or the dose is reduced too quickly, the FDA said in a recent safety communication.
The communication referred to an unspecified number of reports that the FDA has received describing serious harm when opioids are stopped too quickly.
“These changes will provide expanded guidance to health care professionals on how to safely decrease the dose in patients who are physically dependent on opioid pain medicines when the dose is to be decreased or the medicine is to be discontinued,” the FDA wrote.
- taper opioid doses by increments no greater than 10% to 25% of a dose every two to four weeks in individuals receiving long-term opioids;
- monitor patients closely and support them during the tapering process to avoid adverse events related to withdrawal; and
- put in place multimodal pain management and psychosocial support before tapering.
According to Matthew Grissinger, RPh, the director of error reporting programs at the Institute for Safe Medication Practices, in Horsham, Pa., better training is required for clinicians and pharmacists inside and outside of the health system, so they know how to appropriately manage chronic pain, including opioid dosing.
Pharmacists Can Help
Pharmacists can identify patients who may require opioid tapering by taking a detailed history of a patient’s opioid use on admission, he suggested. “We typically obtain a medication list to simply see what a patient may be taking, including whether a patient is opioid-naive or opioid-experienced, but we should actually be considering more than that—the duration of opioid use, dosing changes over the last few weeks, the type of pain they’re being treated for,” Grissinger said.